Rx Meds Were The 'Gateway Drugs' To The Opioid Crisis

Deadly Crisis Stated With Perscription Medicine
The Drug Enforcement Administration (DEA) has scheduled National Prescription Drug Take Back Day on Saturday, October 23, 2021. The DEA encourages local law enforcement agencies to provide safe, convenient and responsible means of disposing of prescription drugs.
» Take Back Collection Sites In Jackson County  » Search For Year-Round Pharmaceutical Disposal Locations Authorized By The DEA
Overdose Rates Began To Rise With Increased Prescribing Of Addictive Pain Relievers  

FRIDAY, OCTOBER 1, 2021

“This a good month to remind people about the origins of the opioid crisis.”

During National Medicine Abuse Awareness Month, COMBAT Director Vince Ortega is urging people to remember doctor-prescribed painkillers were the “gateway drugs” that triggered America’s ongoing epidemic of opioid overdose deaths. Across the nation, another 49,860 lives were lost due to opioid overdoses in 2019—a 50.7% increase compared to the 33,091 lives lost in 2015 and more than double the 21,089 death toll from 2010.

‘How Did This Happen?’

Citing these devastating figures, the National Institute on Drug Abuse (NIAD) posed a blunt question—“How did this happen?”—then answered it:

In the late 1990s, pharmaceutical companies reassured the medical community that patients would not become addicted to prescription opioid pain relievers, and healthcare providers began to prescribe them at greater rates. This subsequently led to widespread diversion and misuse of these medications before it became clear that these medications could indeed be highly addictive. Opioid overdose rates began to increase. » From NIAD's Website: Opioid Overdose Crisis

On Pills Then HeroinRELATED ARTICLE:
» From Rx Drugs To Heroin Addiction
In the 1960s, 80% of people who became opioid addicts were first exposed to the drug through using heroin. Today, 75% first get hooked on opioids through a prescription drug—then start using heroin, which is often less expensive than prescription drugs. According to the CDC, someone addicted to opioid painkillers is 40 times more likely to abuse or develop an addiction to heroin than non-opioid users.

Rx Opioids & Heroin Cause Nearly Equal Number Of OD Deaths

Despite efforts to minimize the risks associated with pain-reducing medications that include oxycodone, hydrocodone and morphine, the Food & Drug Administration (FDA) states, “Too many Americans have been impacted by the serious harms associated with these medications, and despite ongoing efforts, the scope of the opioid crisis continues to grow.” 

Prescription opioids and heroin accounted for nearly an equal number of overdose deaths in 2019. Heroin overdoses took 14,019 lives, 0.09% fewer than the 14,139 OD deaths involving prescription opioids.

OD_Herion

OD_Rx

More Rigid Guidelines—More Work To Be Done

The FDA has adopted more rigid guidelines regarding prescribed opioids, emphasizing that they only be given to “appropriately indicated patients” in doses and for durations that match those patients’ pain levels. The FDA is also calling for alternative medications and treatments to be developed to transition off “conventional opioids… for a meaningful public health benefit.”

Two years ago, the FDA issued an “innovation challenge,” seeking applications for new devices to prevent and treat opioid use disorder.  » FDA's Innovation Challenge

The public should be aware, the FDA warns, reformulating some opioid drugs to reduce the risks associated with them can’t make those drugs “abuse-proof” and prevent addiction, overdoses or deaths.

Rx Doesn’t Mean Safe

Any prescription medication should only be taken by the person for whom it was prescribed, following the doctors’ instructions verbatim. Assuming just anyone can take a prescription medication can have deadly consequences. 

That’s a point the officer in charge of the Jackson County Drug Task Force, Dan Cummings, tried to make a year ago, after the COMBAT-funded unit confiscated 3,000 pills that initially appeared to be the prescription medication OxyContin, but were actually laced with the extremely deadly synthetic opioid fentanyl.

“We’ve got kids buying these pills because they think they’re prescription medications and that means they’re safe,” said Cummings. “What they don’t realize is they might be getting what is literally a poison pill.”

“We need to all be aware,” COMBAT Director Ortega stressed, “that it isn’t safe anytime you take any medication not prescribed for you or when you are taking more of a medication—prescribed or over the counter. Opioid overdoses are the extreme example of how unsafe abuse or misuse of a medication can be.”

Just A SpeckRELATED ARTICLE:
» Task Force Seizes Fentanyl-Laced Pills
A two milligram dose of fentanyl can be lethal. That’s why the Jackson County Drug Task Force’s seizure of 3,000 pills stamped as OxyContin but laced with fentanyl almost certainly saved lives—and sounded alarms. As COMBAT Director Vince Ortega points out, swallowing a tablet with fentanyl in it “could be every bit as deadly as biting down on a cyanide capsule.” While morphine is 1½ times stronger than oxycodone, the semi-synthetic opioid in OxyContin, fentanyl is 50 to 100 times stronger than morphine.
816-662-4357 (HELP)

Helpline

The Substance Abuse and Mental Health Services Administration (SAMSHA) offers this Helpline to provide 24-hour free and confidential treatment referrals.

LIFE-SAVING MEDICATION

Naloxone remains the standard treatment for rapidly reversing the effects of an opioid overdose. The FDA continues to work on policies that would make the life-saving medication more widely available.

» From FDA's Websie: Information About Naloxone

Naloxone

OPIOID OVER SIGNS

An opioid overdose can cause a person’s respiratory system to slow down. They may stop breathing entirely. Lack of oxygen may result in brain damage or death.

These are the signs of an overdose to look for, according to the Centers for Disease Control & Prevention (CDC):

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue and/or cold skin

The CDC recommends if you aren’t sure someone “is high or experiencing an overdose” to error on the side of caution. Assume they’ve had an overdose and take steps that could save their life:

  • Call 911 immediately
  • Administer Naloxone, if available
  • Try to keep the person awake and breathing
  • Lay the person on their side to preventing choking
  • Stay with them until emergency workers arrive

» CDC’s Preventing An Opioid Overdose: Know the Signs. Save a Life. • Download PDF

AWARENESS MONTH

National Medicine Abuse Awareness Month

October is National Medicine Abuse Awareness Month.

Did you know 20% of teens say they have taken a prescription drug without having a prescription for it themselves? Overall, an estimated 6.8 million people use Rx medications for non-medical reasons, with pain relievers be the most commonly misused meds.

» More informatin visit the Commnunity Anti-Drug Coalitions of America website.